Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Melbourne, FL

September 20, 2021Brevard County, Florida

NWS Melbourne, FL issued this special weather statement at Sep 20, 2021, 3:49 PM EDT for Brevard County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2021, 3:49 PM EDT (19:49 UTC)
Expired
Sep 20, 2021, 4:30 PM EDT
In force
41 min
Issued by
NWS Melbourne, FL
Hail
0.00 in
Wind
40

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 22 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.8 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

239 
WWUS82 KMLB 201949
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
349 PM EDT Mon Sep 20 2021
 
FLZ047-147-202030-
Southern Brevard County FL-Northern Brevard County FL-
349 PM EDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of central Brevard
County through 430 PM EDT...

At 348 PM EDT, Doppler radar was tracking a strong thunderstorm over
Suntree, or near Satellite Beach, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Melbourne, Rockledge, Cocoa, Cocoa Beach and Satellite Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2839 8056 2834 8057 2815 8055 2808 8059
      2815 8079 2850 8069 2844 8051
TIME...MOT...LOC 1948Z 201DEG 23KT 2819 8067 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Sedlock

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Sep 20, 11:14 AM EDT, 4 hours 35 minutes earlier.

Area forecast discussion, Sep 20, 11:14 AM EDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1114 AM EDT Mon Sep 20 2021

.UPDATE...
Another rainy day is in store for much of east central Florida,
with rain chances well above normal, around 60-70 percent, for
much of the area, and even as high as 80 percent for some areas
across the interior and around the Cape Canaveral area. Morning
soundings continue to show deep moisture lingering across the
region, with PW values remaining quite high around 2.06". Scattered
to numerous showers and storms are once again expected to
develop this afternoon as the sea breeze boundaries form and push
inland. Greatest coverage will be focused across the interior and
along the coast from Cape Canaveral northward toward late
afternoon through early evening, where boundary collisions will be
favored. The main storm threats will continue to be occasional to
frequent lightning strikes and locally heavy rainfall up to 2-4"
leading to minor flooding with slower moving storms.

Very similar to yesterday, storms are expected to weaken past
sunset, however, convective debris cloud cover producing light to
moderate rainfall will linger well into late this evening,
especially across inland areas and along the coast from Brevard
county northward. Rain chances over land should then end shortly
after midnight, with high clouds gradually decreasing overnight.
However, patchy fog and stratus will again be possible toward
daybreak on Tuesday.

Temperatures will continue to be seasonable, with highs in the
upper 80s to around 90 degrees, with lows in the low to mid 70s.

&&

.AVIATION... Similar to past couple of days some lingering MVFR
cigs will be possible through late morning as areas of stratus
lift and break up with daytime heating. Scattered to numerous
showers and storms are expected to form along the inland moving
sea breeze boundaries from mid afternoon onward, producing tempo
IFR/MVFR conditions. Greatest storm potential will be across the
interior and from TIX northward toward late afternoon/early
evening where boundary collisions will be favored. VFR conditions
expected outside of convection through the TAF period.

&&

.MARINE...
Similar to yesterday, winds will continue to be light and
variable, generally around 5-10 KT. Winds are expected to become
more onshore this afternoon as the east coast sea breeze develops
and pushes inland. A few of the storms may push offshore this
afternoon, however the greatest storm coverage for this afternoon
will be across the interior and along the coast from Cape
Canaveral northward. Still, isolated to scattered showers and
storms will still be able to form over the coastal waters today
and tonight. Local buoy 41009 observations show seas are 2 ft with
a SSE wind around 10 KT. Seas will be 1-2 ft for the near shore
waters and 2-3 ft in the offshore waters. Seas will build to 3-4
ft in the offshore waters overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  87  74  87  74 /  70  50  80  40
MCO  90  75  89  75 /  70  40  80  30
MLB  87  76  87  75 /  70  50  80  40
VRB  90  75  89  75 /  60  40  80  40
LEE  90  75  89  75 /  60  30  80  20
SFB  89  74  88  74 /  70  40  80  30
ORL  89  75  88  75 /  70  40  80  30
FPR  88  74  87  73 /  60  40  80  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Watson/Sedlock
Hazardous weather outlook, Sep 20, 11:27 AM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1127 AM EDT Mon Sep 20 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-210400-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1127 AM EDT Mon Sep 20 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Numerous-to-widespread showers and lighting storms are forecast
to develop across east-central Florida once again this afternoon
as the sea breeze boundaries develop and move inland. The best
chance for storms is forecast north of the Treasure Coast between
I-4 and I-95 late this afternoon through early this evening as sea
breeze and outflow boundary collisions occur. Storm motion will
be slow and erratic with a general east to southeasterly movement
at 5 to 10 mph. Primary storm hazards will be flooding, heavy
rainfall, frequent cloud-to-ground lightning strikes, and wind
gusts up to 40 mph. Move indoors to safety at the first sign of
threatening skies or if you hear thunder.

.FLOOD IMPACT...
Slow moving storms will have the potential to produce torrential
rainfall totals of 2 to 4 inches with isolated higher amounts
possible in some locations. Locations that have received persistent
heavy rainfall over the last several days will have to an
increased sensitivity to flooding today. Northeastern Lake,
western Volusia, Orange, Seminole, and northern Osceola counties
will be at most risk for flooding during periods of heavy rainfall
today. This will produce considerable ponding of water on
roadways and other poorly drained urban and low-lying areas. Never
drive through water of unknown depth, as the water may be too
deep to allow your vehicle to cross safely.

.MARINE THUNDERSTORM GUST IMPACT...
A few stronger storms may be capable of wind gusts near 35 knots
over inland lakes and the Intracoastal and near shore Atlantic
waters. Mariners should watch for storms mainly approaching from
the west today. However, storm motion will mostly be slow and
erratic.

.WATERSPOUT IMPACT...
The combination of very moist air and light winds may lead to a
brief isolated waterspout over the Atlantic waters, in addition
to, along and near the Intracoastal Waterway, and larger inland
lakes. If you see a funnel cloud or waterspout start to develop,
give it a wide berth, and, if possible contact the National
Weather Service in Melbourne.

.RIVER FLOOD IMPACT...
Repeated rounds of heavy diurnal rainfall over the past week has
caused water levels along the Saint Johns River to rise, especially
at Astor and near Geneva. The river at Astor is forecast to crest at
Minor Flood Stage between Monday and Wednesday and reach Action
Stage near Geneva on Wednesday, cresting by next weekend.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Storm coverage will remain above normal as deep moisture remains
in place over the local area. Flooding, torrential downpours,
cloud-to-ground lightning strikes, and gusty winds will be the
main storm threats.

The risk of dangerous rip currents is expected to be moderate
through mid work week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight,
however, spotters are encouraged to report any rainfall amounts
greater than three inches and any observed flooding issues from
heavy rainfall.

Watson

In the hours before

Special weather statement, Sep 20, 3:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
349 PM EDT Mon Sep 20 2021

FLZ047-147-202030-
Southern Brevard County FL-Northern Brevard County FL-
349 PM EDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of central Brevard
County through 430 PM EDT...

At 348 PM EDT, Doppler radar was tracking a strong thunderstorm over
Suntree, or near Satellite Beach, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Melbourne, Rockledge, Cocoa, Cocoa Beach and Satellite Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2839 8056 2834 8057 2815 8055 2808 8059
      2815 8079 2850 8069 2844 8051
TIME...MOT...LOC 1948Z 201DEG 23KT 2819 8067

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Sedlock

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 8:29 PM EDTAreal Flood WarningMLBSeminole, Volusia4 hr
Sep 19, 9:31 PM EDTRiver Flood WarningMLBLake, Volusia9 days
Sep 20, 3:11 PM EDTAreal Flood AdvisoryMLBVolusia2 hr
Sep 20, 3:43 PM EDTSpecial Marine WarningMLB92 min
Sep 20, 4:27 PM EDTAreal Flood AdvisoryMLBIndian River, Saint Lucie93 min
Sep 20, 4:39 PM EDTAreal Flood AdvisoryMLBBrevard2 hr
Sep 20, 5:32 PM EDTAreal Flood AdvisoryMLBSaint Lucie88 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.